Kansas, 2016

Damaging Winds in Kansas, May 30, 2016

May 30, 2016 · NWS GLD · 4 events in 4 counties and zones

A line of strong to severe thunderstorms moved east through Northwest Kansas during the late afternoon and through the evening. Wind speeds around 60 MPH were reported along the leading edge of the line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of strong to severe thunderstorms moved east through Northwest Kansas during the late afternoon and through the evening. Wind speeds around 60 MPH were reported along the leading edge of the line of storms. The winds caused St. Francis to lose power during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 1:19 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 30, 1:19 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
119 PM MDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 1246 PM MDT Mon May 30 2016

Scattered thunderstorms expected to develop this afternoon along
the Palmer Divide in northeast Colorado as well as a weak surface
boundary near the Colorado/Kansas border area as a shortwave
trough emerges from the central Rockies. The environment will be
moderately unstable with SBCAPE up to 3000 j/kg. Deep layer shear
is not great, at around 20-30kts, but should be sufficient for a
few organized updrafts and possibly a supercell or two. Storm
motions will be northeast at around 15kts, but right movers will
be considerably slower at 5kts or less to the south. So thinking
flash flood threat will be limited to the stronger rotating
storms, particularly near areas that received heavy rain yesterday
(Wallace, Logan and Gove counties). Feel however the threat will
be too limited to warrant a flash flood watch. Storms will be
moving east with the upper shortwave and waning in the overnight
hours with loss of daytime heating. Showers/isolated storms may
linger into early Tuesday or perhaps into the afternoon south of
Highway 40 where models keep most of the precipitation.
Temperatures will be noticeably cooler on Tuesday with northerly
flow resulting in highs around 70.

.LONG TERM...(Tuesday night through Monday)
Issued at 117 PM MDT Mon May 30 2016

Upper low will lift northeastward, out of North Dakota and into
southern Manitoba on Tuesday night and into Wednesday. High pressure
will build into the western states and push a previously cut off
area of low pressure eastward across Texas through the day on
Thursday and into Friday. Upper flow will transition to a west by
northwest direction as the H5 ridge becomes very amplified and
nearly stationary over the southwest on Friday and Saturday,
reaching all the way into southern Alberta. An upper low will move
into southern California late on Saturday and moderate as it is
influenced by the blocking ridge. Upper flow will gradually become
north northwest as we head into Sunday. Temperatures will warm
significantly as the ridge influences the region and superblend is
coming in gradually higher with each iteration. I would not be
surprised to see areas in the southern portions of the CWA rise to
90 degrees or higher on Friday and Saturday. The upper low will help
moderate the amplification of the ridge on Sunday and Monday,
pushing it slowly eastward at the same time. Overall, the pattern
will remain warm and dry through Sunday with PoPs increasing
slightly as we head into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1115 AM MDT Mon May 30 2016

Scattered thunderstorms will develop around mid afternoon near the
Kansas and Colorado border then move east and become numerous in
the evening hours. KGLD could see a thunderstorm impact the
terminal from mid afternoon to early evening...while KMCK will
probably be impacted from early evening to around midnight. Brief
gusty winds, hail and reduced visibility in heavy rain or blowing
dust will be possible. Storms will gradually end after midnight.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TL
AVIATION...024
Hazardous weather outlook, May 30, 10:30 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON MAY 30 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT MON MAY 30 2016 /1130 AM CDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
THE ENTIRE AREA DURING THE AFTERNOON AND NIGHTTIME HOURS. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR
WITH THESE STORMS. FOR LOCATIONS THAT RECEIVED HEAVY RAINFALL
SUNDAY AFTERNOON AND EVENING...THIS RAINFALL COULD CAUSE FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
May 30, 3:22 PM CST
Where
Cheyenne County, St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.770, -101.800

St. Francis lost power for an unknown period of time due to the thunder winds.

Thunderstorm Wind, Rawlins

When
May 30, 6:59 PM CST
Where
Rawlins County, 1.05 mi NW of Atwood Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.840, -101.045

Thunderstorm Wind, Thomas

When
May 30, 7:03 PM CST to 7:06 PM CST
Where
Thomas County, 0.56 mi S of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.362, -101.379

The winds lasted three to four minutes.

Thunderstorm Wind, Graham

When
May 30, 9:00 PM CST to 9:04 PM CST
Where
Graham County, 0.36 mi SSW of (Hlc)hill City Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.375, -99.832

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634252, 634246, 634247, 634250.